Oklahoma, 2012

Damaging Winds in Oklahoma, May 26, 2012

May 26, 2012 · NWS AMA · 3 events in 1 county or zone

Severe thunderstorms produced thunderstorm wind gusts across the western Oklahoma Panhandle during the late evening hours. There was no damage reported and there were no reports of injuries or fatalities.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms produced thunderstorm wind gusts across the western Oklahoma Panhandle during the late evening hours. There was no damage reported and there were no reports of injuries or fatalities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 26, 5:22 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, May 26, 5:22 PM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
622 PM CDT SAT MAY 26 2012

.AVIATION...
A DRYLINE OVER EASTERN NEW MEXICO ALONG WITH DAYTIME HEATING AND
SOUTHWESTERLY FLOW ALOFT WILL COMBINE TO CAUSE ISOLATED TO SCATTERED
CONVECTION ACROSS THE TEXAS AND OKLAHOMA PANHANDLES THROUGH THE LATE
EVENING HOURS. INCLUDED A TEMPO GROUP FOR CONVECTION ALONG WITH A
VCTS REMARK AT ALL THREE TAF SITES UNTIL AROUND 04Z SUNDAY. VFR
CONDITIONS WILL PREVAIL. SOUTH TO SOUTHEAST WINDS 20 TO 30 KNOTS WITH
HIGHER GUSTS WILL DIMINISH AFTER 03Z TO AROUND 15 TO 25 KNOTS WITH
HIGHER GUSTS. WINDS WILL BECOME SOUTH TO SOUTHWEST WINDS AFTER 14Z
SUNDAY.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 442 PM CDT SAT MAY 26 2012/

DISCUSSION...
CURRENT VIS SATELLITE IMAGERY SHOWS GROWING CU FIELD IN A
HOT...MOIST...AND WELL MIXED AIR MASS. THE DRYLINE HAS PUSHED EAST
INTO THE NORTHWEST PANHANDLES BUT SHOULD RETREAT BACK INTO NM AS THE
SURFACE FLOW BACKS A LITTLE TO THE SOUTHEAST AS A SURFACE LOW LIFTS
NORTH INTO CO. MEANWHILE A BROAD UPPER LOW CONTINUES TO DIG OVER THE
GREAT BASIN WHILE AN UPPER RIDGE SITS OVER THE LOWER MISSISSIPPI
VALLEY. THE SOUTHWEST UPPER FLOW WAS DRAWING IN MOISTURE FROM
TROPICAL DEPRESSION BUD /LOCATED NEAR THE SOUTHWEST COAST OF MEXICO/ WHERE
DEW POINTS WERE RUNNING FROM THE MID 40S TO THE UPPER 50S. EXPECT CI
TO FORM NEAR THE DRYLINE AND PROPAGATE TO THE EAST THIS EVENING GIVEN
THE 40 KTS MID-LEVEL FLOW. WHILE CONVECTION WILL NOT BE ALL THAT
ORGANIZED...STEEP MID-LEVEL LAPSE RATES AND MIXED LAYER CAPES AROUND
1000-1500 J/KG CAN RESULT IN SOME STORMS TO BECOME SEVERE. STORMS
WILL BE HIGH BASED GIVEN LARGE TEMP/DEWPOINT DEPRESSIONS SO THE
TORNADO THREAT WILL BE MARGINAL. STORMS SHOULD DIMINISH FOR THE MOST
PART AFTER SUNSET BUT HAVE SLIGHT CHANCE POPS IN LATE TONIGHT TO
ACCOUNT FOR ANY LINGERING CONVECTION OUT WEST PROPAGATING INTO THE
AREA.

THE UPPER TROUGH WILL LIFT INTO THE NORTHERN ROCKIES ON SUNDAY...CAUSING
THE UPPER FLOW TO VEER MORE TO THE SOUTHWEST. AT THE SURFACE...A LEE-SIDE
TROUGH WILL DEEPEN ACROSS EASTERN NM CAUSING THE DRYLINE TO SURGE INTO
THE WESTERN TX/OK PANHANDLES. ISOLATED STORMS CAN DEVELOP EAST OF THE
DRYLINE AS THE CAP WEAKENS AND THERE IS A CHANCE THAT A FEW STORMS
CAN BECOME SEVERE. AGAIN STRONG WINDS AND LARGE HAIL WILL BE THE
PRIMARY THREATS. SLIGHT HEIGHT FALLS AHEAD OF THE UPPER TROUGH WILL
RESULT IN COOLER CONDITIONS...ALTHOUGH STILL EXPECT TEMPS TO REMAIN
ABOVE NORMAL WITH HIGHS IN THE MID 80S TO LOWER 90S.

THE UPPER FLOW WILL TRANSITION TO ZONAL EARLY IN THE WEEK AS THE
UPPER LOW MOVES INTO THE NORTHERN PLAINS. A COLD FRONT WILL SLIDE
THROUGH THE PANHANDLES WHERE IT WILL STALL SOUTH OF THE AREA. SURFACE
HIGH PRESSURE BUILDING ACROSS THE PLAINS WILL LEAD TO A COOLER AND
DRIER AIR MASS TO SPREAD ACROSS THE AREA ALTHOUGH THIS HIGH WILL
QUICKLY SLIDE EAST DURING THE DAY. AS IT DOES SO...SURFACE WINDS WILL
VEER BACK AROUND TO THE SOUTHEAST BY THE EVENING. MOISTURE WILL
INCREASE ACROSS THE PANHANDLES MONDAY EVENING. MODELS CONTINUE TO
PAINT SOME QPF IN THE VICINITY OF THE FRONTAL BOUNDARY AS MOISTURE
WILL POOL NEAR THIS FRONT. HAVE OPTED TO KEEP THE FORECAST DRY MONDAY
EVENING ALTHOUGH MAY HAVE TO LOOK INTO INSERTING POPS IN THE
SOUTHEAST TX PANHANDLE IF THE NEXT COUPLE OF MODEL RUNS CONTINUE TO
SUGGEST THIS. AS PREVIOUSLY MENTIONED...EXPECT A COOLER DAY WITH
HIGHS IN THE 80S.

MEDIUM RANGE MODELS HAVE COME IN WETTER MID TO LATE NEXT WEEK WITH
UPPER RIDGING OVER THE WESTERN CONUS AND NORTHWEST UPPER FLOW SETTING
UP ACROSS THE PANHANDLES. THE DRYLINE CAN MIX OUT INTO THE EASTERN
PANHANDLES TUESDAY WHERE ISOLATED STORMS CAN DEVELOP ACROSS THE
EASTERN ZONES. HAVE INTRODUCED POPS WED AND WED NIGHT WITH A
SHORTWAVE TROUGH DROPPING SOUTHEAST ALONG THE EASTERN PERIPHERY OF
THE RIDGE. BOTH THE ECMWF AND GFS PAINT QPF OVER MUCH OF THE AREA AT
THE END OF THE WEEK LIKELY KEYING ON MINOR DISTURBANCES MOVING THROUGH
THE UPPER FLOW TRIGGERING CONVECTION ON THE HIGHER TERRAIN. STORM
DEVELOPMENT DEPENDS GREATLY ON THE AMOUNT OF MOISTURE AVAILABLE AND
THUS HAVE OPTED TO KEEP THESE PERIODS DRY FOR NOW GIVEN THIS UNCERTAINTY.

CLK

FIRE WEATHER...
THE DRYLINE WILL PUSH INTO THE EASTERN PANHANDLES SUNDAY AS A SURFACE
LEE-SIDE TROUGH STRENGTHENS ACROSS EASTERN NM. SOUTHWEST WINDS
BEHIND THE DRYLINE WILL DRAW IN A HOT AND DRY AIR MASS. GIVEN THESE
CONDITIONS...EXPECT MINIMUM RELATIVE HUMIDITIES TO FALL TO AROUND 5
TO 15 PERCENT. A TIGHTENING PRESSURE GRADIENT NEAR THE SURFACE TROUGH
WILL LEAD TO WINDS TO INCREASE TO AROUND 15 TO 25 MPH. THE
COMBINATION OF THE BREEZY SOUTHWEST WINDS AND LOW RELATIVE HUMIDITIES
CAN RESULT IN ELEVATED FIRE WEATHER CONDITIONS. HOWEVER THIS IS
CONDITIONAL DEPENDENT ON THE AMOUNT OF RAINFALL THIS AREA WILL
RECEIVE TONIGHT. ALTHOUGH RELATIVE HUMIDITIES CAN FALL AT OR BELOW 15
PERCENT ACROSS THE WESTERN PANHANDLES EARLY IN THE WEEK...WINDS ARE
EXPECTED TO BE UNDER 20 MPH WHICH CAN PRECLUDE ELEVATED FIRE WEATHER
CONDITIONS.

CLK

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/02
Hazardous weather outlook, May 26, 2:35 PM CST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
335 PM CDT SAT MAY 26 2012

OKZ001>003-TXZ001>020-271100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
335 PM CDT SAT MAY 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF THE TEXAS AND
OKLAHOMA PANHANDLES TONIGHT. SOME OF THE STORMS MAY BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY HAZARDS.

CAUTION IS ADVISED ON AREA LAKES THROUGH TONIGHT DUE TO SOUTHERLY
WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE EASTERN TEXAS AND OKLAHOMA
PANHANDLES SUNDAY AND SUNDAY NIGHT AND TUESDAY AND TUESDAY NIGHT.
THUNDERSTORMS ARE ALSO POSSIBLE ACROSS MOST OF THE TEXAS AND OKLAHOMA
PANHANDLES WEDNESDAY AND WEDNESDAY NIGHT. SOME OF THE STORMS MAY BE
STRONG TO MARGINALLY SEVERE WITH LARGE HAIL AND STRONG WINDS BEING THE
PRIMARY HAZARDS.

IN ADDITION...ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS
THE WESTERN TEXAS AND OKLAHOMA PANHANDLES SUNDAY DUE TO THE COMBINATION
OF LOW RELATIVE HUMIDITIES AND STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT ACROSS THE TEXAS AND
OKLAHOMA PANHANDLES.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR ELEVATED
FIRE WEATHER CONDITIONS SUNDAY.

CLK

In the hours before

Local storm report, May 26, 6:29 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
729 PM CDT SAT MAY 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             BOOTLEG                 34.83N 102.81W
05/26/2012  E1.00 INCH       DEAF SMITH         TX   BROADCAST MEDIA

&&

EVENT NUMBER AMA1200416

EA
Special weather statement, May 26, 6:50 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
750 PM CDT SAT MAY 26 2012

OKZ001-TXZ001-270200-
CIMARRON OK-DALLAM TX-
750 PM CDT SAT MAY 26 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 900 PM CDT FOR DALLAM AND CIMARRON
COUNTIES.

AT 744 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A LINE OF STRONG THUNDERSTORMS IN WESTERN CIMARRON AND
DALLAM COUNTIES...MOVING NORTHEAST AT 40 MPH.

THIS STORM HAS A HISTORY OF PRODUCING PENNY SIZE HAIL AND STRONG
WINDS.

MOULTON
Special weather statement, May 26, 7:00 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
800 PM CDT SAT MAY 26 2012

TXZ006-007-011-012-016-270215-
DEAF SMITH TX-HARTLEY TX-MOORE TX-OLDHAM TX-POTTER TX-
800 PM CDT SAT MAY 26 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 915 PM CDT FOR POTTER...OLDHAM...
MOORE...HARTLEY AND DEAF SMITH COUNTIES.

AT 757 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING MULTIPLE STRONG THUNDERSTORMS ACROSS THE
COUNTIES......MOVING NORTHEAST AT 35 MPH.

THIS STORM HAS A HISTORY OF PRODUCING SMALL HAIL AND STRONG WINDS.

MOULTON
Local storm report, May 26, 7:01 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
801 PM CDT SAT MAY 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     HAIL             1 S HARTLEY             35.87N 102.40W
05/26/2012  E0.75 INCH       HARTLEY            TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1200417

SMB
Local storm report, May 26, 7:05 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
805 PM CDT SAT MAY 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     HAIL             HARTLEY                 35.89N 102.40W
05/26/2012  E0.88 INCH       HARTLEY            TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1200418

SMB
Special weather statement, May 26, 7:34 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
834 PM CDT SAT MAY 26 2012

OKZ002-TXZ002-270230-
TEXAS OK-SHERMAN TX-
834 PM CDT SAT MAY 26 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 930 PM CDT FOR SHERMAN AND TEXAS
COUNTIES.

AT 831 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF STRATFORD...
MOVING NORTHEAST AT 45 MPH.

THIS STORM HAS A HISTORY OF PRODUCING NICKLE SIZE HAIL AND STRONG
WINDS.

MOULTON

The radar

The Amarillo radar (KAMA), 177 km away, was scanning. The volume nearest the first event began at 01:36 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cimarron

When
May 26, 7:35 PM CST to 7:36 PM CST
Where
Cimarron County, 2.98 mi SSE of Boise City
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.690, -102.500

Thunderstorm Wind, Cimarron

When
May 26, 9:10 PM CST to 9:11 PM CST
Where
Cimarron County, 2.98 mi SSE of Boise City
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.690, -102.500

Thunderstorm Wind, Cimarron

When
May 26, 9:15 PM CST to 9:16 PM CST
Where
Cimarron County, 2.98 mi SSE of Boise City
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.690, -102.500

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383930, 383931, 383932.